Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 25, NWS Buffalo, NY

May 2, 2025Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 2, 2025, 4:44 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2025, 4:44 PM EDT (20:44 UTC)
Expired
May 2, 2025, 6:02 PM EDT
In force
78 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 102 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS51 KBUF 022044
SVRBUF
NYC003-009-022215-
/O.NEW.KBUF.SV.W.0025.250502T2044Z-250502T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
444 PM EDT Fri May 2 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cattaraugus County in western New York...
  Southern Allegany County in western New York...

* Until 615 PM EDT.

* At 443 PM EDT, a severe thunderstorm was located near Allegany
  State Park, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alma, Vandalia, Knapp Creek, Carrollton, West Almond, St.
  Bonaventure, Limestone, Belmont, Kill Buck, and Friendship.

This includes Interstate 86 between exits 18 and 30, and between
exits 32 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7887 4214 7886 4235 7773 4202 7775
      4200 7776
TIME...MOT...LOC 2043Z 259DEG 32KT 4201 7875 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
5 follow-up statements
267 
WWUS51 KBUF 022100
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
500 PM EDT Fri May 2 2025

NYC003-009-022215-
/O.CON.KBUF.SV.W.0025.000000T0000Z-250502T2215Z/
Cattaraugus NY-Allegany NY-
500 PM EDT Fri May 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES...

At 500 PM EDT, a severe thunderstorm was located near Allegany, or
near Olean, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alma, Vandalia, Knapp Creek, Carrollton, West Almond, St.
Bonaventure, Limestone, Belmont, Friendship, and West Clarksville.

This includes Interstate 86 between exits 23 and 30, and between
exits 32 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7867 4218 7865 4235 7773 4202 7775
      4200 7776
TIME...MOT...LOC 2100Z 259DEG 32KT 4204 7854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
834 
WWUS51 KBUF 022124
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
524 PM EDT Fri May 2 2025

NYC003-009-022215-
/O.CON.KBUF.SV.W.0025.000000T0000Z-250502T2215Z/
Cattaraugus NY-Allegany NY-
524 PM EDT Fri May 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES...

At 523 PM EDT, a severe thunderstorm was located near Weston Mills,
or 9 miles east of Olean, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alma, Richburg, Whitesville, West Almond, Stannards, Belmont, Knight
Creek, Wellsville, Haskell Flats, and Cuba.

This includes Interstate 86 between exits 28 and 30, and between
exits 32 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7835 4224 7833 4235 7773 4202 7775
      4200 7776
TIME...MOT...LOC 2123Z 263DEG 32KT 4206 7826 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
725 
WWUS51 KBUF 022137
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
537 PM EDT Fri May 2 2025

NYC009-022147-
/O.CAN.KBUF.SV.W.0025.000000T0000Z-250502T2215Z/
Cattaraugus NY-
537 PM EDT Fri May 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CATTARAUGUS
COUNTY IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4200 7817 4219 7815 4231 7773 4202 7775
      4200 7776
TIME...MOT...LOC 2137Z 264DEG 35KT 4206 7805 

$$

NYC003-022215-
/O.CON.KBUF.SV.W.0025.000000T0000Z-250502T2215Z/
Allegany NY-
537 PM EDT Fri May 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN ALLEGANY COUNTY...

At 537 PM EDT, a severe thunderstorm was located near Wellsville,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alma, Richburg, Whitesville, Stannards, Belmont, Knight Creek,
Wellsville, Scio, Andover, and Paynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7817 4219 7815 4231 7773 4202 7775
      4200 7776
TIME...MOT...LOC 2137Z 264DEG 35KT 4206 7805 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
348 
WWUS51 KBUF 022150
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
550 PM EDT Fri May 2 2025

NYC003-022215-
/O.CON.KBUF.SV.W.0025.000000T0000Z-250502T2215Z/
Allegany NY-
550 PM EDT Fri May 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN ALLEGANY COUNTY...

At 550 PM EDT, a severe thunderstorm was located near Greenwood, or 8
miles east of Wellsville, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Whitesville, Alfred, Andover, Stannards, Paynesville, and Wellsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7797 4222 7790 4229 7773 4202 7775
      4200 7776
TIME...MOT...LOC 2150Z 255DEG 35KT 4215 7778 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
844 
WWUS51 KBUF 022202
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
602 PM EDT Fri May 2 2025

NYC003-022212-
/O.CAN.KBUF.SV.W.0025.000000T0000Z-250502T2215Z/
Allegany NY-
602 PM EDT Fri May 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGANY COUNTY
IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 4200 7797 4222 7790 4229 7773 4202 7775
      4200 7776
TIME...MOT...LOC 2201Z 259DEG 32KT 4217 7764 

$$

HSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:39 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 2, 2:39 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
239 PM EDT Fri May 2 2025

.SYNOPSIS...
A cold front will bring renewed chances for showers and a few
thunderstorms this afternoon and evening, with the best chances
over the Souther Tier and western Finger Lakes. Unsettles
weather continues throughout the weekend and into next week, as
a low pressure system spins over the Ohio Valley.

&&

.NEAR TERM /THROUGH SATURDAY/...
Increasing instability and shear (+30 knots) near and ahead of the
cold front will bring about the chance for some showers and
thunderstorms this afternoon and evening. The best shot for storms
will be found across the S.Tier and western Finger Lakes region.
Radar as of 18Z is already showing this occuring. One area of
convection to keep an eye on is right now working ENE across Ohio.
While low at the moment...any stronger storms that area able to
develop will have the potential to produce localized strong winds
or hail.

The cold front stalls out over or just southeast of the area
tonight. With the loss of daytime heating, just some scattered light
rain showers and maybe a rumble of thunder will linger through the
evening hours. After that...attention will turn to a convectively
enhanced shortwave quickly tracking northeast tonight along the
stalled front. This feature will bring another round of showers to
the region overnight into early Saturday morning. After that...there
is some indication we 'might' see some sort of brief break in the
heavier precipitation Saturday afternoon but don't count on any
extended period of dry weather at all. That said...the next wave of
moisture is advertised to swing in here Saturday (aft/evn) as low
pressure sets up over the Ohio Valley. Overall...a wet and cool
Saturday is expected given the NNE flow that will set up across the
forecast area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A closed low will slowly move from Illinois to Indiana through the
end of the weekend. A persistent southerly flow will provide a feed
of Atlantic moisture along the eastern seaboard and into western and
north central NY. Cool and unsettled weather will be the main
weather story for the end of the weekend into the start of the next
work week.

An upper level ridge will be stretched across southern Canada
through the weekend. This will act as a barrier, and moisture
transport will be forced to go latitudinal across the Great Lakes
region and New England. There will be multiple shortwave troughs
moving around the closed low and confidence is low to medium on the
timing of these features. Models suggest a shortwave trough may
approach the central Appalachians Saturday night into Sunday and
showers will spread northward into the forecast area with higher
confidence for showers across western NY. The high to the north may
keep the Saint Lawrence Valley and northern Tug Hill region dry.
Surface based instability is likely in this moisture-rich
environment and any heavy showers or thunderstorms will be capable
of heavy downpours Sunday afternoon through evening. Coverage will
diminish into Sunday evening but showers will remain possible.

Monday, the surface ridge will retreat slightly northward. An
inverted trough may develop from the Appalachians into the Lake Erie
basin. The low level flow will become southeasterly and warmer air
will move into the region. Daytime heating will again result in
showers and scattered thunderstorms to develop across the region.
There are some signals that the closed low will slowly move north
across Ohio Monday night. This may increase surface convergence near
the surface low and while showers and a few strong thunderstorms are
possible, the threat of heavy rainfall may shift eastward.

There is a risk flooding, mainly urban or poor drainage IF training
of showers and storms persist across the forecast area. At this
time, there is low confidence in the location of heaviest rain. High
temperatures will be 5 to 10 degrees below normal on Sunday.
Temperatures should rebound to near, if not above normal on Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The pattern finally breaks mid-week but not before the closed low
lumbers across the Northeast resulting in unsettled weather to
continue Tuesday and Wednesday. With this milder pattern will come
increasing instability, that coupled with increasing lapse rates
under the pool of cold air aloft (upper level low) deeper convection
will be encouraged, with thunderstorm chances increasing through the
afternoon and evening hours.

Surface high pressure should build into the Great Lakes region
Thursday and Friday, resulting in drier weather and more sunshine.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR will be found at area terminals that do not see showers
and storms. The best shot at see storms will be found across the S.
Tier to the Finger Lakes and southern Tug Hill region. Any flight
restrictions with this activity will be intermittent and localized
within any heavier showers or storms that develop.

The cold front continues to only very slowly press southeast
tonight. However..a convectively enhanced shortwave is advertised to
track along this boundary which will bring more widespread showers
back in across western NY by late tonight. Increasing moisture ahead
of the this next round of showers will bring about lowering
cigs/vsbys with MVFR to IFR-LIFR overnight into Saturday.

Outlook...

Saturday...MVFR to IFR/LIFR, with showers likely.
Sunday through Tuesday...MVFR to IFR, with occasional showers.
Wednesday...VFR to MVFR, with chance showers.

&&

.MARINE...
SSW wind flow will continue to produce sub-small choppy conditions
through tonight, as a cold front slowly moves southeast across the
area. Light to moderate northeasterlies can then be expected late tonight
through Saturday night, with some light to moderate chop on the
Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...HSK
LONG TERM...HSK/Thomas
AVIATION...AR
MARINE...AR
Hazardous weather outlook, May 2, 2:53 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
253 PM EDT Fri May 2 2025

NYZ012>014-019>021-085-031900-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
253 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms with the cold front this afternoon and
evening. There is a marginal to slight risk that thunderstorms may
become severe, with damaging wind gusts and large hail the main
threat. Activity will diminish by mid evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010-011-031900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
253 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-031900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
253 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-031900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
253 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms with the cold front this afternoon and
evening. There is a marginal to slight risk that thunderstorms may
become severe, with damaging wind gusts and large hail the main
threat. Activity will diminish by mid evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:17 PM EDTSmall Craft AdvisoryBUF13 hr

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.